Texas, 2008Lightning Strike in Texas, March 18, 2008
March 18, 2008 · NWS EWX · 1 event in 1 county or zone
A frontal system moved across south central Texas triggering numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system moved across south central Texas triggering numerous thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 2:38 PM CST, 27 minutes earlier.
Area forecast discussion, Mar 18, 2:38 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT TUE MAR 18 2008
.DISCUSSION...
CONVECTIVE ACTIVITY WILL CONTINUE THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS ACROSS THE EASTERN PORTION OF SOUTH CENTRAL
TEXAS. A SECOND ROUND OF RAIN IS EXPECTED THIS EVENING AS LINGERING
MOISTURE WRAPS AROUND THE LOW AS IT MOVES ACROSS CENTRAL TEXAS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE BEFORE MIDNIGHT...BUT THE
MAJORITY OF THE ACTIVITY WILL BE LIGHT RAIN SHOWERS. STRONG AND GUSTY
WEST TO NORTHWEST WINDS WILL CONTINUE INTO THE EARLY OVERNIGHT HOURS
AS TIGHT PRESSURE GRADIENTS PERSIST.
MUCH MILDER WEATHER IS IN STORE FOR THE REST OF THE WORK WEEK AND
INTO THE WEEKEND AS WESTERLY FLOW ALOFT DOMINATES. DRY CONDITIONS
ARE EXPECTED THROUGH MUCH OF THE FORECAST PERIOD. A SLIGHT CHANCE
FOR RAIN ENTERS THE PICTURE ON SATURDAY AS A WEAK COLD FRONT
PUSHES INTO THE REGION. THIS FRONT WILL HELP LOWER TEMPERATURES TO
ABOUT 5 DEGREES BELOW LATE MARCH NORMALS THROUGH THE BEGINNING OF
NEXT WEEK.
.FIRE WEATHER...
WINDS AND RELATIVE HUMIDITIES WILL APPROACH RED FLAG CRITERIA
ACROSS THE SOUTHWESTERN PORTION OF SOUTH CENTRAL TEXAS FOR A FEW
HOURS WEDNESDAY AFTERNOON. MUCH OF THE REST OF THE REGION RECEIVED
WETTING RAINS TUESDAY AFTERNOON AND RED FLAG CONDITIONS ARE NOT
EXPECTED. DRY CONDITIONS WILL PERSIST INTO THE WEEKEND BUT 20 FOOT
WINDS WILL REMAIN BELOW 15 MPH DURING THIS TIME FRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 48 76 45 75 49 / 40 0 0 0 -
AUSTIN BERGSTROM INTL AIRPORT 46 74 36 73 41 / 40 0 0 0 -
DEL RIO INTL AIRPORT 46 77 47 75 49 / - 0 0 0 0
SAN ANTONIO INTL AIRPORT 48 75 42 73 46 / 20 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...LAVACA...LEE...LLANO...TRAVIS...
WILLIAMSON...WILSON.
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...KERR...KINNEY...
MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE...
ZAVALA.
&&
25/08
Hazardous weather outlook, Mar 18, 2:45 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT TUE MAR 18 2008
TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
345 PM CDT TUE MAR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...
A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT ACROSS SOUTH CENTRAL
TEXAS.
A RED FLAG WARNING IS IN EFFECT THROUGH 7 PM TODAY ACROSS WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS.
A STRONG COLD FRONT WILL USHER IN GUSTY WINDS AND LOWER HUMIDITY
THIS AFTERNOON AND EVENING...RESULTING IN THE NEED FOR A WIND
ADVISORY ACROSS THE ENTIRE AREA...AND A RED FLAG WARNING ALONG THE
RIO GRANDE PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
WINDS AND HUMIDITIES COULD REACH NEAR CRITICAL LEVELS ACROSS
MUCH OF SOUTH CENTRAL TEXAS WEDNESDAY. THESE CONDITIONS COULD
BECOME FAVORABLE FOR THE SPREAD OF FIRES.
NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR SOUTH CENTRAL TEXAS
FOR WEDNESDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Mar 18, 9:54 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1054 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL COMSTOCK 29.68N 101.17W
03/18/2008 E1.75 INCH VAL VERDE TX PUBLIC
HAIL RANGED FROM PING-PONG BALL TO GOLF BALL SIZED.
RELAYED TO CO-OP OBSERVER FROM PUBLIC.
&&
BFSpecial weather statement, Mar 18, 10:24 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CDT TUE MAR 18 2008
TXZ184>187-203-204-181730-
BANDERA-EDWARDS-KERR-MEDINA-REAL-UVALDE-
1124 AM CDT TUE MAR 18 2008
...A STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF BANDERA...
EDWARDS...KERR...MEDINA...REAL AND UVALDE COUNTIES...
AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
AN AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF UVALDE TO
EAST OF ROCKSPINGS AND EXTENDING EAST TO THE WEST PART OF
KERR AND BANDERA COUNTIES. THESE SHOWERS AND THUNDERSTORMS
WERE MOVING NORTHEAST AT 35 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF EDWARDS...
REAL...KERR...MEDINA...BANDERA...AND UVALDE COUNTIES FOR THE
NEXT HOUR. FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...
SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.
Special weather statement, Mar 18, 10:58 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 AM CDT TUE MAR 18 2008
TXZ171-188-189-181800-
GILLESPIE-KENDALL-LLANO-
1158 AM CDT TUE MAR 18 2008
...STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF KENDALL...
GILLESPIE...AND LLANO COUNTIES...
AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF SHOWERS AND THUNDERSTORMS FROM WEST OF BOERNE TO NEAR
FREDERICKSBURG TO WEST OF LLANO...MOVING NORTHEAST AT 35 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF
LLANO...GILLESPIE...AND KENDALL COUNTIES FOR THE NEXT
HOUR. FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...SOME
HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND
THUNDERSTORMS.
Local storm report, Mar 18, 12:18 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 5 E ANDICE 30.78N 97.77W
03/18/2008 E0.88 INCH WILLIAMSON TX TRAINED SPOTTER
&&
PAYLightning, Travis
- When
- March 18, 3:05 PM CST
- Where
- Travis County, 0.73 mi WSW of Pleasant Hill
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.196, -97.791
A house fire was caused by a lightning stirke in the 800 block of Huntington place in south Austin. There was minor roof damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90202.